MAUDE Adverse Event Report: STRYKER GMBH CANNULATED SCREW, FULLY THREADED ASNIS III 4.0X40MM; SCREW, FIXATION, BONE

STRYKER GMBH CANNULATED SCREW, FULLY THREADED ASNIS III 4.0X40MM; SCREW, FIXATION, BONE
Model Number 325240
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
"as reported: "dr.Was operating on a female with a trimolecular ankle fracture.Dr.Fixed the medial malleolus using 2 threaded guidewires from the asnis 3 stainless steel tray and utilized 2 partially threaded stainless steel screws to compress the fracture after using the 2.7 cannulated drill bit.Dr.Wanted to compress the syndesmosis joint utilizing 2 fully threaded stainless steel screws from the asnis 3 stainless steel tray.Dr.Placed 2 threaded guidewires through the near and far cortex of the fibula and in the near cortex of the tibia for a total of 3 cortices.Dr.Measured for the screw which was a 40 and drilled with the cannulated 2.7 drill bit.As he entered near tibial cortex, he felt a slight click and we got an x-ray of an unfamiliar object.As we further investigated with fluoroscopic x-ray we predicted that the screw was tearing itself apart.We then proceeded with the distal fully threaded screw and a part of the self tapping tip of the screw fell off during insertion.We found this out using x-ray.We then removed the distal size 48 fully threaded stainless steel screw and replaced it with a new one that was successful.Dr.Removed the 40mm fully threaded screw and was able to get the stainless steel debridement from the medial tibia after much work.Dr.Did not replace the 40mm screw because he didn't trust the integrity of the stainless steel screws.Dr.Proceeded to remove the 48 mm fully threaded screw successfully and left the syndesmosis joint alone and started closing.Spoke to rep.Right side.All pieces of the 40mm screw were removed using a forceps.Intra-op x-ray was used to ensure that no pieces remained in the patient.Surgical delay of approximately 30 minutes with use of tourniquet.".
 
Event or Problem Description
"as reported: "dr.Was operating on a female with a trimolecular ankle fracture.Dr.Fixed the medial malleolus using 2 threaded guidewires from the asnis 3 stainless steel tray and utilized 2 partially threaded stainless steel screws to compress the fracture after using the 2.7 cannulated drill bit.Dr.Wanted to compress the syndesmosis joint utilizing 2 fully threaded stainless steel screws from the asnis 3 stainless steel tray.Dr.Placed 2 threaded guidewires through the near and far cortex of the fibula and in the near cortex of the tibia for a total of 3 cortices.Dr.Measured for the screw which was a 40 and drilled with the cannulated 2.7 drill bit.As he entered near tibial cortex, he felt a slight click and we got an x-ray of an unfamiliar object.As we further investigated with fluoroscopic x-ray we predicted that the screw was tearing itself apart.We then proceeded with the distal fully threaded screw and a part of the self tapping tip of the screw fell off during insertion.We found this out using x-ray.We then removed the distal size 48 fully threaded stainless steel screw and replaced it with a new one that was successful.Dr.Removed the 40mm fully threaded screw and was able to get the stainless steel debridement from the medial tibia after much work.Dr.Did not replace the 40mm screw because he didn¿t trust the integrity of the stainless steel screws.Dr.Proceeded to remove the 48 mm fully threaded screw successfully and left the syndesmosis joint alone and started closing.Spoke to rep.Right side.All pieces of the 40mm screw were removed using a forceps.Intra-op x-ray was used to ensure that no pieces remained in the patient.Surgical delay of approximately 30 minutes with use of tourniquet.".
 
Additional Manufacturer Narrative
Correction: refer to d4 catalog number, gtin.The reported event could be confirmed, since the device was returned, and x-rays provided.The device was returned and shows that indeed, the distal part of the screw was torn for the rest of the screw.The root cause of this event was probably due to the contact of the screw with hard bone, and the application of too much force on this size of screw.Indeed, the reported implant is of size 4.0 mm and was used on a tibia and fibula bone.The size of screw recommended for these bones on the operative technique is a 5.0mm screw.Furthermore, since the operative report and some x-rays were provided, the opinion of a medical expert was requested.His statement is as follows: "[.] from the report attached it is quite unclear what actually happened and how.[the operative report reads] "doctor placed 2 threaded guidewires through the near and far cortex of the fibula and in the near cortex of the tibia for a total of 3 cortices.The doctor measured for the screw which was a 40 and drilled with the cannulated 2.7 drill bit.As he entered near tibial cortex, he felt a slight click and we got an x-ray of an unfamiliar object.As we further investigated with fluoroscopic x-ray we predicted that the screw was tearing itself apart." the report shows a k-wire was drilled through the fibula into the tibia.After this it says that a 2.7 cannulated drill was used (2.7mm).However, if a drill was used before actual screw insertion (they are self tapping and self drilling), how can it be that a foreign object was touched while using the drill.The sentence at the end of the paragraph speaks of the screw tearing apart.From the x-ray it is unclear whether the third cortex was drilled at all, it is very dense along the k-wire.So my guess is the third cortex was not drilled (entirely).There is a clear note on the page with the indications and contraindications: note: contact of an asnis iii screw with dense bone in a tangential direction may cause a deviation of the screw and/or a bending of the k-wire, which may result in damage to the implant.[.]" based on this statement, the root cause for the device breakage is attributed to the lack of predrilling the cortices of the tibia bone before inserting the screw.Indeed, although the asnis screws are self drilling and self tapping, in the presence of hard bone (the patient was 37), the operative technique warns the user about the possibility of damage of the implant.Moreover, the operative technique states that : "indications statement: the asnis iii cannulated screw system is intended for fracture fixation of small and long bones and of the pelvis.The system is not intended for spinal use." based on this statement, the medical expert says: "[.] it is debatable whether syndesmosis stabilization is included in the above statement.The stabilization of the syndesmosis is actually a treatment for the tibiofibular joint due to soft tissue damage of the ligaments and not a fracture treatment.[.]" therefore, the use of asnis cannulated screws to treat syndesmosis stabilization could be considered off-label use of the device.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the complaint report will be updated.

Brand Name
CANNULATED SCREW, FULLY THREADED ASNIS III 4.0X40MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key11152659
Report Number0008031020-2021-00016
Device Sequence Number3878842
Product Code HWC
UDI-Device Identifier07613327142921
UDI-Public07613327142921
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K000080
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2022
Device Model Number325240
Device Catalogue Number325240S
Device Lot NumberL16214
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/23/2020
Initial Date Received by Manufacturer 12/15/2020
Supplement Date Received by Manufacturer02/04/2021
Initial Report FDA Received Date01/11/2021
Supplement Report FDA Received Date03/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age37 YR